Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Eczema

By Dr Nigel Stollery

By Dr Nigel Stollery

Eyelid eczema



In women and children with facial eczema the eyelids are often affected. In some cases contact or irritant dermatitis can arise after contact with make up and continued use of the make up can aggravate the condition. Many patients are reluctant to stop using make up such as eyeliner and mascara despite the adverse effects they have on their skin. One of the side-effects of topical steroids is skin thinning which causes particular problems with the eyelids as the skin is naturally thin in this area.

An alternative is to use one of the new steroid-free immunomodulators such as pimecrolimus which can be applied once a day. These agents can be safely used on the eyelids without the risk of skin atrophy. It is important to warn patients that they should not be used on any areas of skin where there is infection present, such as cold sores, because of their immunosuppressant properties.

Fingertip eczema

Fingertip eczema is a particularly troublesome and painful form of eczema with fissuring a common complication. As with other forms of eczema the treatment of choice is emollients and topical steroids, but it is often difficult to prevent these preparations from being rubbed off the skin after they have been applied. Gloves can help but for most people these are far from ideal for daily use. One innovative treatment choice is steroid-impregnated tape. The tape comes on a roll and can be cut and applied to the finger in the same way as a plaster. The adhesive is strong and durable and allows the steroid to stay in contact with the affected area for much longer.

Chronic hand eczema

Topical corticosteroids are the standard treatment for hand eczema. Chronic hand eczema which has not responded to potent topical steroids can now be treated by an oral retinoid preparation. Aimed at secondary care it is licensed for the treatment of eczema refractory to steroid therapy. Retinoids are naturally occurring vitamin A derivatives which have been used for many years for the treatment of acne and other skin conditions such as psoriasis. Their most serious

side-effect is their teratogenicity so when used in women of child-bearing age a pregnancy prevention programme is essential. Management should be coordinated by a dermatologist.

Allergic contact dermatitis: nickel

Nickel is one of the most common causes of allergic contact dermatitis. This should always be considered whenever there is a localised area of eczema which corresponds to contact with metal such as jewellery or bra fasteners or even keys in trouser pockets. In this case the cause was a stud fastener on the patient's jeans.

Diagnosis can be confirmed with patch testing and treatment consists of avoiding the allergen.

Foot eczema

Sometimes differentiating between eczema of the foot and tinea pedis can be difficult. As a general rule of thumb, eczema will usually be symmetrical whereas in the majority of cases tinea pedis will be asymmetrical. Steroids improve eczema but make tinea pedis worse so if in doubt scrapings or clippings should be taken and either sent for mycology or, if available, viewed under the microscope to look for fungal hyphae. In this case the diagnosis is eczema and the treatment topical steroids with emollients. If there is a suspicion that a contact dermatitis to shoe leather is underlying the eczema then patch testing may be useful and the patient should be referred to secondary care.

Photodermatitis

Chemicals placed on the skin or topical or oral drugs may interact with UV light to cause immunological reactions. In this case the culprit was thought to be emollients used to treat eczema. Soon after exposure to continental levels of UV light this man's upper body became inflamed with an eczematous reaction. This progressively worsened eventually requiring a course of oral steroids. Note the sparing in the unexposed areas underlying the waist band.

Author

Dr Nigel Stollery
MB BS DPD
GP, Kibworth, Leicestershire and clinical assistant in dermatology, Leicester Royal Infirmary

Eyelid eczema Fingertip eczema Chronic hand eczema Allergic contact dermatitis: nickel Foot eczema Photodermatitis

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say